Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 150, NWS Kansas City, MO

June 22, 2014Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 22, 2014, 6:09 PM CDT for Atchison County, Doniphan County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2014, 6:09 PM CDT (23:09 UTC)
Expired
Jun 22, 2014, 6:45 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Atchison County, KS, Doniphan County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:10 PM CDTTSTM WND GST 604 W Atchison, KS50-60 MPH WINDS ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS53 KEAX 222309
SVREAX
KSC005-043-222345-
/O.NEW.KEAX.SV.W.0150.140622T2309Z-140622T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHEAST KANSAS...
  SOUTHWESTERN DONIPHAN COUNTY IN NORTHEAST KANSAS...

* UNTIL 645 PM CDT

* AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANCASTER...
  AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ATCHISON...CUMMINGS...POTTER AND DONIPHAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3966 9544 3966 9534 3969 9534 3969 9504
      3965 9504 3963 9506 3959 9505 3958 9506
      3958 9510 3956 9511 3953 9511 3950 9505
      3942 9505 3946 9557 3949 9557
TIME...MOT...LOC 2309Z 276DEG 16KT 3958 9527

HAIL...1.00IN
WIND...60MPH

$$

BLAIR
2 follow-up statements
311 
WWUS53 KEAX 222325
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT SUN JUN 22 2014

KSC043-222335-
/O.CAN.KEAX.SV.W.0150.000000T0000Z-140622T2345Z/
DONIPHAN KS-
625 PM CDT SUN JUN 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DONIPHAN COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3953 9552 3965 9522 3965 9512 3962 9510
      3962 9506 3959 9505 3958 9506 3958 9510
      3955 9511 3953 9511 3950 9505 3942 9505
      3946 9557
TIME...MOT...LOC 2325Z 276DEG 16KT 3957 9518

$$

KSC005-222345-
/O.CON.KEAX.SV.W.0150.000000T0000Z-140622T2345Z/
ATCHISON KS-
625 PM CDT SUN JUN 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ATCHISON
COUNTY UNTIL 645 PM CDT...

AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATCHISON...AND
MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ATCHISON...CUMMINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3953 9552 3965 9522 3965 9512 3962 9510
      3962 9506 3959 9505 3958 9506 3958 9510
      3955 9511 3953 9511 3950 9505 3942 9505
      3946 9557
TIME...MOT...LOC 2325Z 276DEG 16KT 3957 9518

HAIL...0.75IN
WIND...60MPH

$$

BLAIR
179 
WWUS53 KEAX 222337
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT SUN JUN 22 2014

KSC005-222347-
/O.EXP.KEAX.SV.W.0150.000000T0000Z-140622T2345Z/
ATCHISON KS-
637 PM CDT SUN JUN 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR ATCHISON COUNTY WILL EXPIRE AT
645 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3953 9552 3965 9522 3965 9512 3962 9510
      3962 9506 3959 9505 3958 9506 3958 9510
      3955 9511 3953 9511 3950 9505 3942 9505
      3946 9557
TIME...MOT...LOC 2337Z 276DEG 16KT 3956 9511

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:03 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 22, 4:03 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 PM CDT Sun Jun 22 2014

.DISCUSSION...
Issued at 402 PM CDT SUN JUN 22 2014

The morning MCS which moved through IA and its associated outflow
boundary which pushed south into northern MO greatly complicated the
forecast over the short term. The cold front which was over eastern
NE before the arrival of the MCS was obliterated and is just now
starting to re-establish itself over southeast NE.  The cumulus
field is just now becoming agitated and still expect to see
convection form along it. The convective cluster over northeast MO
will lift out of the region by very late afternoon but leave behind
its own outflow boundary across northern MO. And the KS portion of
the frontal boundary is best defined but the TCU and isolated storms
forming from west central KS into northeast KS. Favor the latest
HRRR and the 18z NAM which continue to develop the KS convection and
spread it into west central MO by early evening while scattered
convection forms into northwest MO along the weak cold front.
Eventually think these two areas of convection will merge tonight as
they slog southeast through the CWA under weak mid level flow.

Can't rule out an isolated marginal severe storm believe the primary
concern this evening will be locally heavy rains due to training
along the west-east oriented boundary. While moderate instability will
support strong storms the very weak 0-6km shear in the 15-20 kt
range won't be able to support vigorous updrafts. Have trimmed back
PoPs across northwest MO later this evening as once the frontal
convection moves through that should be it. Looked at the 12z GFS
and its solution to develop a northern MCS looks to be an outlier
and have ignored it and its generous expansion of convection into
the CWA towards sunrise Monday. Convection will mostly be confined
to the southern half of the CWA in the morning with it gradually
shifting southward during the day. Temperatures will be a challenge
due to the rain-cooled air and partial clearing from the north.

Monday night into Tuesday should be dry as weak high pressure and
subsidence overspreads the region.

Wednesday through Friday will mark a transition period as we
go from a quasi-zonal pattern to falling heights and increasing
southwest flow aloft. Increasing isentropic ascent could generate
scattered elevated convection convection.

Precipitation chances Friday through next weekend will be tied to
whether or not a significant mixed layer aloft spreads eastward.
Current thinking is h7 temperatures will be quite warm and in effect
cap any surface based convection and greatly limit even elevated
convection. For this reason believe models are too generous in
developing convection and will go below climatological PoPs and use
only slight chances. Will also gradually increase high temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1251 PM CDT SUN JUN 22 2014

Complex and challenging forecast over the next 24-36 hours. Morning
convection over IA has sent out an outflow boundary into northern MO
as well as significantly disturbing the wind fields with the NE/IA
cold front. Current forecast becomes low confidence past the next 2-4
hours. Current thinking is isolated to scattered convection will
affect northern MO this afternoon with KMCI/KMKC on the southern
periphery of any activity. Latest Hi-Res convective allowing models
and 12z NAM suggest scattered convection could form along the cold
front and move through east central KS/west central MO this evening.

Additional overnight convection likely along outflow boundaries from
evening convection and the cold front and think we'll see
redevelopment over eastern KS and northern/west central MO. Will keep
cigs in VFR category and amend if/when any heavier cell could affect
the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...MJ
AVIATION...MJ
Hazardous weather outlook, Jun 22, 1:05 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT SUN JUN 22 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
105 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED THUNDERSTORMS ACROSS NORTHERN MISSOURI THIS AFTERNOON THROUGH
 THE EARLY EVENING. THERE IS A SLIGHT RISK FOR SEVERE STORMS
 PRODUCING DAMAGING WINDS AND LARGE HAIL OVER THIS AREA AS WELL AS
 VERY HEAVY RAIN AND FREQUENT LIGHTNING. THE STORMS ARE LIKELY TO BECOME
 MORE NUMEROUS AND AFFECT MOST OF THE REGION LATER TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THIS WEEK. NO
 ORGANIZED SEVERE WEATHER IS EXPECTED...HOWEVER...ANY HEAVY RAIN
 THAT OCCURS COULD EXACERBATE ONGOING FLOODING ACROSS THE REGION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Jun 22, 1:22 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             ELWOOD                  39.75N 94.87W
06/22/2014  M0.75 INCH       DONIPHAN           KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTING DIME SIZE HAIL

&&

KBRONIS
Special weather statement, Jun 22, 1:27 PM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
127 PM CDT SUN JUN 22 2014

MOZ025-221915-
MACON MO-
127 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACON COUNTY UNTIL
215 PM CDT...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF LA PLATA...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SOUTH GIFFORD AND ELMER.

LAT...LON 3989 9258 3987 9285 3996 9285 4004 9285
      4004 9255
TIME...MOT...LOC 1827Z 263DEG 12KT 3998 9275

BLAIR
Special weather statement, Jun 22, 3:20 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT SUN JUN 22 2014

MOZ016-222045-
SULLIVAN MO-
320 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SULLIVAN COUNTY UNTIL 345
PM CDT...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILAN...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREEN CITY.

LAT...LON 4036 9293 4016 9288 4009 9289 4007 9325
      4033 9324
TIME...MOT...LOC 2021Z 249DEG 19KT 4020 9312

BLAIR
Special weather statement, Jun 22, 3:46 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
346 PM CDT SUN JUN 22 2014

MOZ007-008-016-017-222115-
ADAIR MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-
346 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...NORTHEASTERN
SULLIVAN...SOUTHWESTERN SCHUYLER AND SOUTHEASTERN PUTNAM COUNTIES
UNTIL 415 PM CDT...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF GREEN CITY...OR 15 MILES WEST OF
KIRKSVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIRKSVILLE...NOVINGER AND GREENTOP.

LAT...LON 4041 9251 4017 9254 4015 9295 4038 9293
TIME...MOT...LOC 2047Z 265DEG 26KT 4026 9282

BLAIR
Special weather statement, Jun 22, 4:30 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT SUN JUN 22 2014

MOZ025-222200-
MACON MO-
430 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON COUNTY UNTIL
500 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MACON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN MACON COUNTY.

LAT...LON 3963 9229 3961 9258 3977 9258 3992 9229
TIME...MOT...LOC 2130Z 243DEG 14KT 3974 9242

BLAIR
Special weather statement, Jun 22, 5:53 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT SUN JUN 22 2014

KSZ025-222330-
ATCHISON KS-
553 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 630 PM
CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITING...OR 17 MILES NORTHWEST OF
NORTONVILLE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUSCOTAH...EFFINGHAM...LANCASTER...ARRINGTON...HURON...FARMINGTON
  AND CUMMINGS.

LAT...LON 3944 9557 3956 9558 3958 9557 3963 9557
      3966 9552 3966 9535 3954 9514 3942 9524
      3942 9556 3942 9558
TIME...MOT...LOC 2253Z 300DEG 15KT 3957 9558

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:22 PM CDTSpecial Weather StatementEAXDoniphan23 min
Jun 22, 5:53 PM CDTSpecial Weather StatementEAXAtchison37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.